Colorado, 2013Wildfire in Colorado, June 11 to 16, 2013
June 11 to 16, 2013 · NWS PUB · 2 events in 2 counties and zones
A destructive wildfire occurred in the Royal Gorge Park and surroundings. The wildfire scorched 3218 acres, and the cause of it remains under investigation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A destructive wildfire occurred in the Royal Gorge Park and surroundings. The wildfire scorched 3218 acres, and the cause of it remains under investigation. It burned 48 of the 52 buildings in the Royal Gorge Park, closing the Park down for the forseeable future. At this time, a firm dollar amount of losses was not available, although it will be in the millions of dollars for both structures and revenue lost.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 11, 11:54 AM MST, 6 minutes earlier.
Area forecast discussion, Jun 11, 11:54 AM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1254 PM MDT TUE JUN 11 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 318 AM MDT TUE JUN 11 2013
...HOT DRY AND WINDY EQUALS HIGH FIRE DANGER...
CURRENTLY...SW FLOW ALOFT PERSISTED ACROSS THE REGION AS A RIDGE OF
HIGH PRESSURE WAS CENTERED OVER OK AND TX. AN UPPER DISTURBANCE WAS
CROSSING THE GREAT BASIN EARLY THIS MORNING. CLOSER TO HOME...A VERY
MILD NIGHT TONIGHT WITH POOR HUMIDITY RECOVERY SO FAR.
TODAY AND TONIGHT...NOT MUCH TO ADD TO WHAT HAS ALREADY BEEN
BROADCAST THE PAST 3 OR 4 DAYS. MODELS HAVE BEEN DOING A GOOD JOB ON
TRACKING THE SET UP FOR WHAT COULD TURN OUT TO BE A VERY INTERESTING
AND BUSY DAY. THE UPPER DISTURBANCE CROSSING THE GREAT BASIN WILL BE
THE MAIN PLAYER IN FORCING CRITICAL FIRE WEATHER CONDITIONS FOR THE
ENTIRE CWA TODAY. RECORD TYING OR BREAKING HEAT IS IN THE FORECAST
TODAY FOR MUCH OF THE AREA...WITH THE FORECAST GRIDS PAINTING A TIE
AT 89 F FOR KALS...98 F FOR KCOS BREAKING THE OLD RECORD OF 93
F...AND 106 F IN KPUB SMASHING THE OLD RECORD OF 100 F FOR THIS
DATE. FORECAST MAX TEMPS ACROSS THE REGION ARE IN THE 60S AND 70S
FOR THE MTS...UPPER 80S AND 90S FOR THE HIGH VALLEYS...AND 100-110 F
FOR THE E PLAINS. ADD INTO THE MIX INCREASING W-SW SFC WINDS WITH
GUSTS AS HIGH AS 40 MPH THIS AFTN AND EARLY EVE...AND THE
POSSIBILITY OF EXTREME FIRE BEHAVIOR IS IN PLACE.
RESIDENTS OF SOUTHEAST AND SOUTH CENTRAL COLORADO ARE URGED TO
MAINTAIN A HIGH STATE OF AWARENESS FOR ANY NEW FIRE STARTS OR
OBSERVED SMOKE.
THIS EVENING WINDS ARE FORECAST TO START DIMINISHING AS THE UPPER
WAVE PASSES TO THE NORTH...AND THOUGH RELATIVE HUMIDITY LEVELS WILL
REMAIN LOW...FIRE DANGER WILL DECREASE. LOOK FOR ANOTHER MILD NIGHT
WITH MIN TEMPS IN THE 50S TO MID 60S. MOORE
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 318 AM MDT TUE JUN 11 2013
UPPER WAVE CRESTS THE RIDGE AND DROPS INTO THE NORTHERN PLAINS
WEDNESDAY...PUSHING A DRY COLD FRONT THROUGH COLORADO. EXPECT
COOLING OF 5-8F OVER THE PLAINS AND AROUND 5F OVER THE
MOUNTAINS...WHICH STILL LEAVES READINGS IN THE MID 90S TO NEAR
100F OVER THE LOWER ARKANSAS VALLEY WED AFTERNOON. VERY LITTLE
MOISTURE IN PLACE FOLLOWING THE FROPA...SO EXPECT ONLY SOME MINOR
CUMULUS BUILDUP OVER THE MOUNTAINS. ON THU...UPPER HIGH MAKES A
TEMPORARY SHIFT INTO THE SOUTHERN HIGH PLAINS...WHICH WILL ALLOW A
BRIEF INFLUX OF MID LEVEL MOISTURE TO ROTATE NORTHWARD AROUND THE
WESTERN EDGE OF THE RIDGE THU AFTERNOON/EVENING. WITH LEE TROUGH
REFORMING NEAR THE KS BORDER...LOW LEVEL MOISTURE STAYS
LIMITED...SUGGESTING MAINLY ISOLATED DRY TSRA WITH LITTLE CHANCE
OF WETTING RAINFALL. LAST FEW MODEL RUNS HAVE HINTED THAT EASTERN SAN
JUANS MAY SEE BEST CHANCE OF STORMS...ESPECIALLY THU
NIGHT...THOUGH CONFIDENCE IS LOW ENOUGH TO KEEP POPS ISOLATED FOR
NOW. MAY BE JUST ENOUGH CLOUD COVER THU AFTERNOON TO SHAVE A
COUPLE DEGF OFF OF MAX TEMPS IN A FEW SPOTS...THOUGH AGAIN
READINGS MAY STILL APPROACH 100F FROM KLHX TO KLAA. MID LEVEL
MOISTURE PLUME BEGINS TO SHIFT EAST ACROSS COLORADO FRI...WHILE
LOW LEVEL MOIST AIR LURKS NEAR THE KS BORDER. EXPECT ONE MORE
ROUND OF HIGH BASED WEAK TSRA FRI AFTERNOON OVER MOST
AREAS...THOUGH LOCATIONS NEAR THE KS BORDER COULD SEE SOME
STRONGER STORMS IF MOISTURE CAN HOLD ON...THOUGH BETTER FORCING
APPEARS TO BE SOUTH OVER THE TEX PANHANDLE AND EASTERN NM.
RIDGE FLATTENS SLIGHTLY OVER THE WEEKEND...WHILE LOW LEVEL
MOISTURE SLOSHES BACK AND FORTH ALONG THE KS BORDER THROUGH THE
PERIOD. AIR MASS OVER MUCH OF THE AREA LOOKS FAIRLY DRY BOTH
SAT/SUN...AND BEGAN TO DECREASE POPS OVER THE MOUNTAINS/ADJACENT
PLAINS AS LATEST GFS SUGGESTS LITTLE IF ANY TSRA AS SURFACE
DEWPOINTS FALL INTO THE 20S AND LOWER. SLIGHTLY LOWER
HEIGHTS/COOLER 700 MB TEMPS SHOULD ALLOW MAX TEMPS TO DRIFT LOWER
BOTH DAYS...THOUGH READINGS WILL STILL BE ON THE HIGHER SIDE OF
SEASONAL NORMS. SURFACE FRONT GETS SHOVED BACK SOUTH THROUGH THE
PLAINS LATE SUN INTO MON...WHICH MAY LEAD TO AT LEAST A BRIEF
INCREASE IN TSRA CHANCES FOR THE EASTERN MOUNTAINS AND PLAINS
MON...WHILE WESTERN MOUNTAINS AND VALLEYS STAY DRY AND WARM.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1248 PM MDT TUE JUN 11 2013
GUSTY SOUTHWEST WINDS OF 30 TO 40 KNOTS WILL BE LIKELY AT THE TAF
SITES THE REST OF THIS AFTERNOON...GRADUALLY DECREASING THIS
EVENING. IT WILL BE QUITE HOT TODAY WITH MAX TEMPS AOA 90F AT
KALS...106 AT KPUB AND 98 AT KCOS. A COOL FRONT WILL CROSS THE
REGION TONIGHT AND TEMPS WILL NOT BE AS HOT TOMORROW....AND WINDS
WILL BE FROM AN UPSLOPE DIRECTION...AND NOT NEARLY AS STRONG.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ220>237.
&&
SHORT TERM...MOORE
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Jun 11, 10:14 AM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1114 AM MDT TUE JUN 11 2013
COZ058>089-093>099-121715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1114 AM MDT TUE JUN 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DANGEROUS FIRE WEATHER CONDITIONS ARE FORECAST ACROSS ALL OF
SOUTHERN COLORADO THIS AFTERNOON AND EVENING. STRONG
WINDS...GUSTING TO 35 TO 40 MPH...WILL COMBINE WITH HUMIDITY
VALUES IN THE SINGLE DIGITS TO PRODUCE EXTREMELY DANGEROUS CONDITIONS.
EXTREME FIRE BEHAVIOR AND GROWTH IS LIKELY IF A FIRE STARTS...AND
CAUTION IS ADVISED WITH ANY OUTDOOR BURNING ACTIVITIES TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA THURSDAY AND
FRIDAY...MAINLY ACROSS THE MOUNTAINS. ANY STORMS THAT FORM WILL
PRODUCE GUSTY WINDS AND LIGHTNING...BUT LITTLE RAINFALL AS THE
LOWER LEVELS OF THE ATMOSPHERE REMAIN DRY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.
HODANISH
Wildfire, West / Central Fremont County Below 8500 Ft
- When
- June 11, 12:00 PM MST to June 16, 5:00 PM MST
- Where
- West / Central Fremont County Below 8500 Ft forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
Wildfire, Canon City Vicinity / Eastern Fremont County
- When
- June 11, 4:00 PM MST to June 16, 5:00 PM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, June 11 to 20, 2013$293 million · 1 event
- Flooding in New York, June 11 to 13, 2013$6.0 million · 2 events
- Wildfire in Oregon, June 11, 2013$800,000 · 1 event
- Hail and Damaging Wind in South Dakota, June 11, 2013$315,000 · 1.5 in hail · 3 events
- Lightning Strike in Florida, June 11, 2013$95,000 · 1 event
- Damaging Winds in Nebraska, June 11, 2013$50,000 · 56 kt wind · 3 events
- Tornadoes in Nebraska, June 11, 2013EF1 · 2 events
- Hail and Damaging Winds in South Dakota, June 11, 2013$20,000 · 1 in hail · 3 events
- Damaging Winds in South Dakota, June 11 to 12, 201370 kt wind · 14 events
- Damaging Wind in Connecticut, June 11, 2013$15,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Montana, June 11 to 13, 20131 in hail · 7 events
- Flash Flooding and Hail in South Carolina, June 11, 2013$500 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450293, 450294.